Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS State College, PA

May 18, 2004Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 18, 2004, 11:53 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 11:53 PM EDT (03:53 UTC)
Expired
May 19, 2004, 3:00 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 190357
FFWCTP
PAC111-190700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1153 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 300 AM EDT.

* AT 1145 PM EDT...LOCAL OFFICIALS REPORTED FLOODING ALREADY 
OCCURRING ON STATE ROUTE 160 SOUTH OF BERLIN WITH ABOUT 1 FOOT OF 
WATER ON THE ROAD. A TOWNSHIP ROAD...JUST NORTH OF ROCKWOOD HAD 
WATER FLOWING OVER THE BRIDGE. 

HEAVY RAINFALL HAS ENDED AND THE FLOOD WATERS SHOULD SLOWLY DIMINISH 
IN THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.


LAT...LON 3991 7936 3978 7914 3987 7884 4003 7896

$$
GRUMM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:09 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 18, 8:09 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 PM EDT TUE MAY 18 2004

.UPDATE...
ONGOING ISOLATED SVR WX CONTG OVER LOWER SUSQ AT THE MOMENT...WHILE
FLASH FLOOD WARNING FOR CLEARFIELD COUNTY TRAINING ECHOES CONTINUES.
ALREADY SENT UPDATE FOR CANCELLATION OF SEVERE THUNDERSTORM WATCH
OVR NRN PORTION OF CWA. WL SEND A LATER EVENING UPDATE TO CLEAN UP
WORDING FOR THE OVERNIGHT.

DEVOIR

.PREVIOUS DISCUSSION...
WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL
KEEP THIS SHORT.  CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND
NORTH...INCLUDING NORTHERN TIER.  SOME BREAKS OF SUN DURING THE
AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO
THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT.  ACROSS THE
SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE
TYPE STRONGER STORMS POSSIBLE.  BIGGEST THREAT FOR THE SOUTH WILL BE
IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE
ALREADY WET COUNTIES.

COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA
AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW.  THEN THE FRONT
TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING
ADDITIONAL CHANCES FOR THUNDERSTORMS.

.LONG TERM...
BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W
AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER
AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     64  77  60  77 /  50  50  10  30
WILLIAMSPORT   60  77  54  74 /  50  30  10  30
BRADFORD       49  70  52  72 /  50  20  10  40
JOHNSTOWN      58  68  58  73 /  60  60  10  40
ALTOONA        59  73  57  75 /  50  50  10  30
STATE COLLEGE  58  72  56  76 /  50  40  10  30
SELINSGROVE    61  77  56  75 /  50  30  10  30
LANCASTER      62  79  59  79 /  50  40  10  30
YORK           62  79  60  80 /  50  50  10  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
&&
Hazardous weather outlook, May 18, 5:16 AM EDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EDT TUE MAY 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190912-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO
PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR
LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE
NORTHERN MOUNTAINS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 18, 6:59 PM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT TUE MAY 18 2004

PAZ063-065-190000-
CUMBERLAND-YORK-
659 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK AND CUMBERLAND COUNTIES...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
MECHANICSBURG TO 9 MILES NORTHWEST OF WEIGELSTOWN TO 8 MILES NORTH OF
HANOVER...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
HOGESTOWN...WERTZVILLE...SIDDONSBURG...MECHANICSBURG AT 705 PM...
SHIREMANSTOWN...LEWISBERRY AT 710 PM...WORMLEYSBURG...NEW
CUMBERLAND...LOWER ALLEN AND LEMOYNE AT 715 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

GRUMM
Local storm report, May 18, 7:39 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     LOYSVILLE               40.38N 77.33W
05/18/2004                   PERRY              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND MINOR FLOODING

0620 PM     TORNADO          5 W CHAMBERSBURG        39.93N 77.75W
05/18/2004                   FRANKLIN           PA   PUBLIC

            OBSERVER WITNESSED THE TORNADO BRIEFLY TOUCH DOWN IN A
            FIELD 300 YARDS SOUTH OF HIS TRAILER. FUNNEL CLOUD
            QUICKLY LIFTED BACK UP INTO CLOUDS. NO DAMAGE NOTED.

0638 PM     TSTM WND DMG     10 SW CARLISLE          40.10N 77.32W
05/18/2004                   CUMBERLAND         PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTHAMPTON TOWNSHIP.

&&

VGC
Special weather statement, May 18, 7:44 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT TUE MAY 18 2004

PAZ004>006-010>012-037-041-042-045-046-182330-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN
PA-TIOGA PA-WARREN PA-
744 PM EDT TUE MAY 18 2004

...THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 10 PM EDT
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN...
TIOGA AND WARREN.

THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE AREA. WHILE
SCATTERED SHOWERS...AND POSSIBLY A BRIEF THUNDERSTORM WILL OCCUR
THROUGH THE REST OF THE EVENING HOURS...THE THREAT FOR SEVERE WEATHER
HAS ENDED.

LAMBERT/GRUMM
Local storm report, May 18, 8:14 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     SIDDONSBURG             40.15N 76.96W
05/18/2004                   YORK               PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

VGC
Special weather statement, May 18, 10:30 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 PM EDT TUE MAY 18 2004

PAZ034-035-190300-
BEDFORD-FULTON-
1030 PM EDT TUE MAY 18 2004

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES...

AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF BEDFORD...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR INGLESMITH AROUND 1035 PM...BARNES
GAP AROUND 1040 PM...LOCUST GROVE AROUND 1045 PM...COVE MILLS AND
NEEDMORE AROUND 1055 PM.

LOCALLY HEAVY RAIN...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

GRUMM
Local storm report, May 18, 11:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      BERLIN                  39.92N 78.96W
05/18/2004                   SOMERSET           PA   COUNTY OFFICIAL

            4 BERLIN RESIDENCES FLOODED.

0830 PM     TSTM WND DMG     5 SE YORK               39.91N 76.67W
05/18/2004                   YORK               PA   COUNTY OFFICIAL

            TREES DOWN

0822 PM     TSTM WND DMG     7 E INTERCOURSE         40.04N 75.97W
05/18/2004                   LANCASTER          PA   COUNTY OFFICIAL

            TREES DOWN ON WIRES ON CAMBRIDGE ROAD

0710 PM     TSTM WND DMG     SIDDONSBURG             40.15N 76.96W
05/18/2004                   YORK               PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0638 PM     TSTM WND DMG     10 SW CARLISLE          40.10N 77.32W
05/18/2004                   CUMBERLAND         PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTHAMPTON TOWNSHIP.

0620 PM     TORNADO          5 W CHAMBERSBURG        39.93N 77.75W
05/18/2004                   FRANKLIN           PA   PUBLIC

            OBSERVER WITNESSED THE TORNADO BRIEFLY TOUCH DOWN IN A
            FIELD 300 YARDS SOUTH OF HIS TRAILER. FUNNEL CLOUD
            QUICKLY LIFTED BACK UP INTO CLOUDS. NO DAMAGE NOTED.

0520 PM     TSTM WND DMG     LOYSVILLE               40.38N 77.33W
05/18/2004                   PERRY              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND MINOR FLOODING

&&

GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:06 PM EDTSevere Thunderstorm WarningCTPLancaster, York39 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.